Funnel Cloud, Brown
- When
- October 30, 4:06 PM CST to 4:07 PM CST
- Where
- Brown County, 4.03 mi NW of Blanket
- Reported by
- Public
- Coordinates
- 31.860, -98.830
The public reported a funnel cloud 4 miles northwest of Blanket.
A potent upper level system coupled with daytime heating and surface boundaries resulted in the development of late season supercell thunderstorms. Some of these storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A potent upper level system coupled with daytime heating and surface boundaries resulted in the development of late season supercell thunderstorms. Some of these storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 30, 2:36 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 336 PM CDT FRI OCT 30 2015 .Short Term... (Tonight and Saturday) ...Heavy rain and strong/severe thunderstorms possible through tonight... Currently, a line of showers and embedded thunderstorms continues to work its way across the CWA this afternoon. Additional isolated development is occurring west of our area over the Stockton Plateau. The main upper level low remains west of our area, centered over southwestern New Mexico. A strong vorticity maximum is rotating around the southern end of the low this afternoon, and will impact our area tonight. All models take the upper level low a little farther south tonight as it moves east. A slow-moving warm front stretches across the area from just west of KSOA, arcing northeast to between KBBD and KBWD. In addition, models hint at a weak surface trough/low developing near the western end of this front, acting as a focus for new thunderstorm development after 00Z. This would put the best chances for new thunderstorms tonight across our southern and southeastern counties, generally east of a Coleman to Sonora line. However, there will still be a chance for at least scattered showers and thunderstorms farther west, mainly through midnight for the rest of the area. With precipitable water values at 1" to 1.5", there will a possibility of localized flash flooding, especially where any training occurs, which is most likely for areas from Junction to Brady to Brownwood and east. In addition to the flooding threat, severe thunderstorms will also be possible, especially near the warm front and any other mesoscale boundaries that form. The main hazards will be strong winds, a marginal large hail threat, and an isolated tornado cannot be ruled out. As drier air moves in from the west overnight, the rain should move eastward during the overnight hours, so have lesser chances after 06Z tonight for western areas. Most of the rain should be moving out of the area by Saturday morning. There may be a few very light showers with the low as it comes across, but these are expected to be very isolated and very light with minimal impact, so will not mention in the forecast. A cold front will move through tomorrow, so we will be slightly cooler across most areas tomorrow with northwest winds. 20 .LONG TERM... (Saturday-Tuesday) A dry, mild weather pattern is on tap Saturday through Tuesday as the upper low departs to the east and a weak shortwave ridge of high pressure builds across West Central Texas. Look for partly cloudy skies and temperatures in the mid to upper 70s through the period. The warmest day should be on Monday, when the weak upper level ridge is overhead and the surface winds go light. We may see a few places warm into the lower 80s. (Wed-Fri) Another deep upper trough is progged by models to dig across Southern California by Wednesday and then lift northeast into the Central Plains by Thursday night. Meanwhile, a large surface high pressure system over the Mid Atlantic States will enable plenty of gulf moisture to pump into West Central Texas Wednesday through Friday. Showers and thunderstorms could form across the area Wed- Thursday as a warm, moist airmass coupled with upslope flow develops across West Central Texas. Precipitation may also form along the pre-frontal trough/frontal boundary on Friday as the upper level shortwave trough moves into Minnesota. Have inserted chance Pops for next Wed-Fri. 26 && .PRELIMINARY POINT TEMPS/POPS... Abilene 73 54 66 47 / 100 50 10 5 San Angelo 76 53 72 47 / 90 30 10 0 Junction 77 56 76 48 / 90 80 10 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 20/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 337 PM CDT FRI OCT 30 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-312045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 337 PM CDT FRI OCT 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF THE AREA THIS EVENING...CONTINUING THROUGH TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH THE MOST FAVORED AREA ALONG AND EAST OF A BROWNWOOD TO SONORA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS EAST OF A BROWNWOOD...TO MENARD...TO SONORA LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
428 PM CDT FRI OCT 30 2015
TXZ128-139-140-154-155-302215-
COLEMAN TX-MCCULLOCH TX-BROWN TX-CALLAHAN TX-SAN SABA TX-
428 PM CDT FRI OCT 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCULLOCH...BROWN...
NORTHWESTERN SAN SABA...SOUTHEASTERN CALLAHAN AND SOUTHEASTERN
COLEMAN COUNTIES UNTIL 515 PM CDT...
AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RISING STAR TO NEAR
WINCHELL...AND MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
BANGS AROUND 450 PM CDT.
BROWNWOOD AROUND 455 PM CDT.
EARLY AROUND 505 PM CDT.
BLANKET AROUND 515 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MILBURN...US-
67 NEAR THE COLEMAN-BROWN COUNTY LINE...WHON...FIFE...THRIFTY...
OWENS AND US-283 NEAR THE MCCULLOCH-COLEMAN COUNTY LINE.
LAT...LON 3146 9909 3129 9917 3128 9960 3208 9913
3208 9893 3184 9877
TIME...MOT...LOC 2127Z 222DEG 38KT 3211 9892 3148 9925The Dyess AFB radar (KDYX), 85 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
The public reported a funnel cloud 4 miles northwest of Blanket.
A NWS Cooperative observer reported several large tree limbs down about 5 to 10 feet long.
A member of the public estimated a thunderstorm wind gust of near 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604757, 604683, 604666, 604684.